Kansas, 2016

Hail and Damaging Winds in Kansas, May 10, 2016

May 10, 2016 · NWS GLD · 5 events in 2 counties and zones

A single severe thunderstorm developed over Northwest Kansas, moving northeast. Hail reports ranged from dime to quarter size with the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A single severe thunderstorm developed over Northwest Kansas, moving northeast. Hail reports ranged from dime to quarter size with the storm. Estimated wind gust reports with the storm ranged from 60 to 70 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 10, 2:12 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 10, 2:12 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT TUE MAY 10 2016

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY)
ISSUED AT 159 PM MDT TUE MAY 10 2016

EARLY AFTERNOON WV IMAGERY AND RAP ANALYSIS SHOWS CLOSED UPPER LOW
CENTERED OVER EASTERN MONTANA WITH A SHORTWAVE RIDGE OVER EASTERN
KANSAS. SW FLOW IS IN PLACE ACROSS THE HIGH PLAINS WITH A SHORTWAVE
TROUGH MOVING INTO EASTERN COLORADO AROUND THE BASE OF THE UPPER
LOW. AT THE SURFACE...A PREFRONTAL TROUGH IS IN PLACE FROM JUST
ACROSS OUR EASTERN CWA...WITH A COLD FRONT MOVING INTO THE SNW HALF
OF THE CW (JUST NORTHWEST OF KMCK AND KGLD).

THIS AFTERNOON-TONIGHT...SHOWERS/THUNDERSTORM WILL DEVELOP ALONG AND
BEHIND SURFACE TROUGH AND COLD FRONT THIS AFTERNOON. COVERAGE WILL
INCREASE IN RESPONSE TO INCREASING LARGE SCALE FORCING LATE THIS
AFTERNOON THROUGH TONIGHT...WITH SUBSIDENCE SPREADING OVER THE
REGION FROM THE WEST BY 12Z TONIGHT. GUIDANCE CONTINUES TO SUPPORT
WIDESPREAD SHOWER/THUNDERSTORM COVERAGE BY THIS EVENING PARTICULARLY
IN OUR NORTH AND EAST...WITH MODERATE RAINFALL AMOUNTS. MEAN FLOW
WILL TEND TO BE PARALLEL TO FRONT AND POST FRONTAL ELEVATED
FRONTOGENESIS (850-700MB LAYER)...WHICH COULD SUPPORT TRAINING OF
SHOWER ACTIVITY AND LOCALLY HIGHER AMOUNTS.

REGARDING SEVERE THREAT...STRONG LINEAR/SPEED SHEAR IS IN PLACE AND
WILL CONTINUE THROUGH THIS EVENING RAISING THE POSSIBILITY FOR
ORGANIZED THUNDERSTORM CLUSTERS/MCS POTENTIAL. LIMITING FACTOR FOR
SEVERE AND LOCALLY HEAVY RAIN POTENTIAL IS LIMITED CAPE CURRENTLY
SHOW BY LATEST RAP ANALYSIS. GFS CURRENTLY REFLECTS CURRENT TRENDS
AND AT MOST HAS MU CAPE IN THE 500-900 J/KG RANGE BY LATE AFTERNOON.
NAM CONTINUES TO SHOW A NARROW AXIS OF HIGHER MU CAPE IN THE 900-
1500 J/KG RANGE IMMEDIATELY ALONG THE COLD FRONT LATE THIS
AFTERNOON/EVENING. AS THE NAM ALREADY SEEMS TO BE RUNNING HIGH ON
TDS THIS IS LIKELY INFLUENCING ITS CAPE PROFILES. IF GFS CONTINUES
TO VERIFY I AM SKEPTICAL THAT WE WOULD SEE MORE THAN SHOWERS AND
MARGINAL THUNDERSTORMS. WITH INVERTED V PROFILES ON MODEL SOUNDINGS
STRONG WINDS WILL BE A PRIMARY THREAT WITH STRONGER STORMS. IF
HIGHER CAPE (NAM) VERIFIES THEN WE MAY SEE AN ISOLATED QUARTER SIZE
HAIL THREAT.

WEDNESDAY...ANY LINGERING SHOWERS/THUNDERSTORMS IN THE MORNING
SHOULD END WITH A DRY PERIOD EXPECTED THROUGH MOST OF THE DAY UNTIL
THE AFTERNOON. ANOTHER SHORTWAVE TROUGH THEN ROTATES THROUGH THE
ROCKIES AND INTO THE SOUTHERN PLAINS. GUIDANCE IS SHOWING PRECIP
SIGNAL IN OUR SOUTHWEST BY THE LATE AFTERNOON...AND I STUCK WITH
PREVIOUS FORECAST TREND. BASED ON THE TRACK OF THIS SHORTWAVE AND
LIMITED INSTABILITY I AM NOT ANTICIPATING MUCH IN THE WAY OF
PRECIPITATION OUT OF THE ACTIVITY LATE WEDNESDAY AFTERNOON. POST
FRONTAL AIR MASS SHOULD BE SLIGHTLY BELOW NORMAL FOR HIGHS (MAINLY
IN THE MID-UPPER 60S).

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 211 PM MDT TUE MAY 10 2016

SHORTWAVE TROUGH EXITS THE REGION WEDNESDAY EVENING AND INTO
THURSDAY AS HIGH PRESSURE BUILDS SOUTHWEST OF THE CWA. THE RIDGE
REMAINS WEST OF THE REGION THROUGH SUNDAY BEFORE BREAKING DOWN AND
SLOWLY MOVING EAST. THE NEXT LOW PRESSURE SYSTEM WILL ROTATE IN FROM
THE WEST NORTHWEST LATE THIS WEEKEND AROUND A LARGE AREA OF LOW
PRESSURE SITUATED OVER THE GREAT LAKES REGION. WENT WITH DRY POPS
THURSDAY AFTERNOON THROUGH EARLY SATURDAY. THE BLEND GAVE 40 TO 50
PERCENT POPS SATURDAY AFTERNOON INTO SUNDAY HOWEVER THERE WILL BE
SOME SUBSIDENCE TO OVERCOME AS THE RIDGE RETREATS EASTWARD THUS I
REDUCED POPS SLIGHTLY DURING THIS TIME FRAME. FOR SUNDAY AFTERNOON
INTO MONDAY...POPS REMAIN IN THE 30 TO 40 PERCENT RANGE AS THE LOW
MOVES OVER THE CWA AND WEAKENS AS IT MOVES TO THE EAST AND
SOUTHEAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1136 AM MDT TUE MAY 10 2016

VFR CONDITIONS SHOULD PREVAIL THROUGH THE TAF PERIOD AT BOTH KGLD
AND KMCK TERMINALS. SHOWERS AND THUNDERSTORMS WILL OVERSPREAD
BOTH TERMINALS ALONG AND BEHIND A COLD FRONT THIS AFTERNOON
THROUGH THE OVERNIGHT...AND BRIEF DROPS TO MVFR CIG/VIS CANT BE
RULED OUT WITH STRONGER STORMS/HEAVIER SHOWERS. NOT ENOUGH
CONFIDENCE TO INTRODUCE SUB VFR CONDITIONS AT THIS POINT. MAIN
CHANGE WAS TO FINE TUNE TIMING OF SHOWERS/THUNDERSTORMS BASED ON
LATEST SHORT RANGE GUIDANCE AT BOTH TAF SITES...ALONG WITH
INCREASE IN WINDS AS FRONT MOVES ACROSS REGION LATE THIS AFTERNOON
INTO THIS EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...TL
AVIATION...DR
Hazardous weather outlook, May 10, 10:52 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT TUE MAY 10 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111700-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1052 AM MDT TUE MAY 10 2016 /1152 AM CDT TUE MAY 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER NORTHEAST COLORADO
TODAY AND SPREAD ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA
THROUGH THE AFTERNOON AND OVERNIGHT HOURS. MODERATE RAINFALL IS
EXPECTED LATE THIS AFTERNOON THROUGH TONIGHT...WITH AREAS OF
HEAVIER RAINFALL POSSIBLE MAINLY NORTH OF INTERSTATE 70 IN KANSAS
AND NEBRASKA.

STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ALONG AND
SOUTHEAST OF A LINE FROM MCCOOK NEBRASKA TO GOODLAND KANSAS
AFTER 3 PM MDT/4 PM CDT THIS AFTERNOON THROUGH EARLY EVENING. THE
PRIMARY THREATS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND
HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT/4 PM CDT.

In the hours before

Special weather statement, May 10, 3:19 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM CDT TUE MAY 10 2016

KSZ002-003-102200-
DECATUR KS-RAWLINS KS-
419 PM CDT TUE MAY 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DECATUR AND EASTERN
RAWLINS COUNTIES UNTIL 500 PM CDT...

AT 419 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHEAST OF ATWOOD...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERNDON.

LAT...LON 3957 10080 3963 10102 3999 10085 3989 10055
TIME...MOT...LOC 2119Z 199DEG 19KT 3968 10088

JN
Special weather statement, May 10, 3:45 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM CDT TUE MAY 10 2016

KSZ002-003-015-102230-
DECATUR KS-RAWLINS KS-SHERIDAN KS-
445 PM CDT TUE MAY 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DECATUR...
SOUTHEASTERN RAWLINS AND NORTHWESTERN SHERIDAN COUNTIES UNTIL 530 PM
CDT...

AT 445 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF SELDEN...OR 15 MILES SOUTHWEST OF OBERLIN...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAINFALL POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
OBERLIN...SELDEN...DRESDEN AND LEOVILLE.

LAT...LON 3984 10046 3967 10032 3956 10040 3949 10063
      3955 10072 3957 10072 3957 10076 3960 10081
      3989 10062
TIME...MOT...LOC 2145Z 225DEG 20KT 3963 10069

JN

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Decatur

When
May 10, 4:18 PM CST to 4:31 PM CST
Where
Decatur County, 0.71 mi W of Jennings
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.680, -100.293

The hailstones started out as dime size, then increased to quarter size with hail covering the ground.

Hail, Norton

When
May 10, 5:00 PM CST
Where
Norton County, 5.47 mi S of Norton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.751, -99.890

Estimated thunderstorm wind gusts of 65-70 MPH also occurred with the hail.

Thunderstorm Wind, Norton

When
May 10, 5:00 PM CST
Where
Norton County, 6.21 mi S of Norton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.740, -99.879

Estimated wind gusts of 65-70 MPH occurred with quarter size hail.

Hail, Norton

When
May 10, 5:20 PM CST
Where
Norton County, 4.5 mi S of Calvert
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.785, -99.759

Estimated wind speeds of 50-60 MPH also occurred with the dime size hail.

Thunderstorm Wind, Norton

When
May 10, 5:20 PM CST
Where
Norton County, 4.51 mi S of Calvert
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.785, -99.759

Estimated wind gusts of 50-60 MPH also occurred with dime size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626550, 626551, 634477, 626552, 634478.